Kansas, 2004

Hail and Damaging Wind in Kansas, July 8, 2004

July 8, 2004 · NWS DDC · 11 events in 6 counties and zones

10 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 1:53 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 8, 1:53 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT THU JUL 8 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT THEN HIGH
TEMPERATURES FRIDAY AND SATURDAY.

ELEVATED MIXED LAYER HAS MOVED ACROSS SOUTHWEST KANSAS WITH VERY
WARM 700MB TEMPS OVER 15C. THIS WILL HELP KEEP A LID ON MOST
CONVECTION. VERY WARM TEMPS AND DAYTIME HEATING OVER ELEVATED
TERRAIN TO THE WEST MAY POP A FEW ISOLATED THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY EVENING SO WILL KEEP AN ISOLATED CHANCE OUT
WEST. AN OUTFLOW BOUNDARY MOVING WEST FROM THE EASTERN KANSAS MCS
MAY ALSO BE ABLE TO POP A STORM SO ADDED A SMALL POP EAST TO
COVER. CURRENT THINKING IS AN MCS WILL FIRE IN NEBRASKA AND DROP
SOUTHEASTWARD TONIGHT AND MOVE ALONG THE 700MB BAROCLINIC ZONE OF
AROUND 12C. THIS COULD MOVE INTO THE FAR NORTH AND EAST AREAS
LATER TONIGHT AND WILL KEEP THE SMALL POP GOING THERE.

ON FRIDAY THE ATMOSPHERE COOLS OFF A BIT AS MCS AND OUTFLOW MOVE
ACROSS KANSAS. GUIDANCE TEMPS ONLY SHOW UPPER 80S TO LOWER 90S.
WILL NOT GO AS COOL AND KEEP TEMPS IN THE LOW TO MID 90S WITH THE
WARMEST IN THE WEST. FOR SATURDAY COOLER 700MB TEMPS PREVAIL AND
HIGH TEMPS AGAIN THE BIGGEST QUESTION. WILL MAINTAIN LOW TO MID
90S. A SHORTWAVE TROUGH ALSO MOVES ACROSS AREA IN SOUTHWEST FLOW
ALOFT AND ETA MODEL SHOWING LOTS OF PRECIP DURING DAY ON SATURDAY.
WILL NOT INSERT PRECIP AT THIS TIME AND WAIT FOR MORE GUIDANCE.

DAYS 3-7...

NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED FORECAST.
UPPER LEVEL RIDGING WILL HOLD ACROSS THE PLAINS THROUGH TUESDAY.
THE ECMWF SHOWS THE RIDGE RETROGRADING SLIGHTLY BY WEDNESDAY.
THIS MAY ALLOW A WEAK FRONT TO MOVE SOUTH INTO KANSAS, ALONG WITH
A CHANCE OF STORMS. BEFORE THEN, ONLY VERY ISOLATED STORMS ARE
POSSIBLE EACH EVENING ALONG THE LEE TROUGH IN OUR WESTERN/NW
COUNTIES. THE CHANCES ARE TOO SLIM TO EVEN MENTION AT THIS POINT.
THE CANADIAN/GFS INDICATE A RETURN TO WET AND COOLER WEATHER DURING
THE 8-10 DAY PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 70 94 69 93 / 00 00 10 00
GCK 68 95 67 93 / 00 00 20 00
EHA 67 97 66 93 / 10 00 20 10
LBL 69 97 67 93 / 00 00 20 00
HYS 71 95 69 93 / 20 00 20 00
P28 73 94 71 92 / 00 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06/24
Hazardous weather outlook, Jul 8, 3:55 AM CST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
455 AM CDT THU JUL 8 2004

KSZ043>045-061>064-074>081-084>090-091000-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PRATT-SCOTT-
SEWARD-STANTON-STEVENS-
455 AM CDT (355 AM MDT) THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

AS TEMPERATURES SOAR TO NEAR THE CENTURY MARK, RELATIVE HUMIDITIES
WILL FALL ACROSS THE AREA.  IN ADDITION, SOUTH WINDS AT 10 TO 20
MPH WILL HELP BRING THE FIRE DANGER INDEX INTO THE VERY HIGH TO
EXTREME CATEGORY.  OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ030-031-046-065-066-091000-
ELLIS-PAWNEE-RUSH-STAFFORD-TREGO-
455 AM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

THERE IS A VERY SLIGHT CHANCE THAT THUNDERSTORMS COULD DEVELOP OR
MOVE INTO THE AREA TONIGHT, MAINLY AFTER 7 PM.  ANY THUNDERSTORMS
THAT DO DEVELOP COULD QUICKLY BECOME SEVERE, WITH LARGE HAIL AND
HIGH WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT MAINLY NORTH AND EAST
OF A WAKEENEY TO ST JOHN LINE.

RITTERLING

In the hours before

Local storm report, Jul 8, 11:05 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     1 W CATHERINE           38.93N 99.22W
07/07/2004                   ELLIS              KS   EMERGENCY MNGR

            20 LARGE TRANSMISSION POLES TOPPLED IN A ONE MILE
            STRETCH.

0830 PM     TSTM WND DMG     4 E HAYS                38.88N 99.32W
07/07/2004                   ELLIS              KS   EMERGENCY MNGR

            HOUSE DESTROYED ON TOULON AVENUE ABOUT 1.5 MILES NORTH OF
            I-70. THE HOUSE LOST ITS ROOF, GARAGE, AND TWO WALLS ARE
            MISSING. INITIAL INDICATION IS DESTRUCTIVE DOWNBURST
            WINDS WERE THE CAUSE.

0835 PM     TSTM WND DMG     MUNJOR                  38.81N 99.27W
07/07/2004                   ELLIS              KS   EMERGENCY MNGR

            MUNJOR ELEMENTARY SCHOOL LOST ITS ROOF. OTHER SIGNIFICANT
            TREE AND STRUCTURAL DAMAGE IN TOWN. MOST ALL OF THE
            DAMAGE WAS BLOWN IN ONE DIRECTION.

&&

UMSCHEID

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
July 8, 4:35 PM CST
Where
Morton County, 14 mi NE of Richfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -101.600

Hail, Grant

When
July 8, 4:36 PM CST
Where
Grant County, 10 mi SW of Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.483, -101.500

Hail, Stanton

When
July 8, 4:45 PM CST
Where
Stanton County, 11 mi S of Big Bow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.400, -101.567

Hail, Seward

When
July 8, 7:00 PM CST
Where
Seward County, 2 mi N of Liberal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -100.933

Hail, Meade

When
July 8, 7:15 PM CST
Where
Meade County, 10 mi S of Meade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.133, -100.333

Hail, Meade

When
July 8, 7:23 PM CST
Where
Meade County, 7 mi S of Meade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -100.333

Hail, Meade

When
July 8, 7:37 PM CST
Where
Meade County, 20 mi S of Fowler
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -100.200

Hail, Meade

When
July 8, 7:40 PM CST
Where
Meade County, 10 mi E of Meade State Park
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.167, -100.233

Hail, Meade

When
July 8, 7:50 PM CST
Where
Meade County, 20 mi S of Fowler
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -100.200

Hail, Clark

When
July 8, 8:12 PM CST
Where
Clark County, 11 mi N of Englewood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -99.983

Thunderstorm Wind, Clark

When
July 8, 9:15 PM CST
Where
Clark County, Englewood
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.033, -99.983

Top tree branches were broken and several law furniture items were blown around

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416641, 5416642, 5416643, 5416644, 5416645, 5416646, 5416647, 5416648, 5416649, 5416650, 5416651.